Posted: February 1, 2010, 5 a.m. EST
Q: Last Friday my 2- to 3-year-old, neutered male ferret had a life-threatening situation. He seemed to have trouble peeing and his penis got red, so I took him to an emergency veterinarian. The vet told me his bladder was blocked, and he couldn’t release urine from the bladder. If I had brought him later, he might have died. Then, they found he had a lot of crystals in his bladder. What causes the crystals? Is it something to do with adrenal disease? Can my ferret have adrenal gland disease without losing fur? His coat is gorgeous — no bald spots, no rat tail.
A: Bladder crystals, by themselves, are very uncommon in ferrets. This condition is more common in cats than ferrets. Crystals are very tiny and won’t cause a blockage but urinary stones will. A stone or many stones will block the urethra, the tube that leads out of the bladder, and if not unblocked, this can lead to death.
We do not know the cause of stones in ferrets. We assume, like in cats, diet may play a role, and we do suggest changing the diet and increasing water intake. But an enlarged prostate from adrenal gland disease is a more common cause of urinary blockage in a ferret. In this case, the prostate gets so large, it impinges on the urethra just as it leaves the bladder and the ferret, at some point, has trouble urinating.
In some ferrets with an enlarged prostate, there is a lot of debris in the urine sitting in the bladder and it appears to be crystals. And most ferrets with prostate disease caused by adrenal gland disease do have a normal haircoat. That is why it catches so many ferret owners and veterinarians off guard.
In your ferret’s case, how do we know if this is a bladder problem with stones or an adrenal gland problem? One of the easiest ways to tell is to have your vet do an abdominal ultrasound. If the prostate is enlarged, this should be easily seen on the ultrasound examination. Your vet could also do a blood test that can be sent to a laboratory to test for adrenal gland disease hormones.
See all Ask The Doc questions and answers»